Alert archive / South Dakota / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Aberdeen, SD

January 11, 20167 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 11, 2016, 2:42 PM CST for 7 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 12, 2016, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2016, 2:42 PM CST (20:42 UTC)
In effect from
Jan 12, 2016, 12:00 AM CST
Expired
Jan 12, 2016, 10:00 AM CST
In force
10 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS43 KABR 112042
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CST MON JAN 11 2016

MNZ039-046-SDZ007-008-011-020>023-120845-
/O.NEW.KABR.WC.Y.0002.160112T0600Z-160112T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
242 PM CST MON JAN 11 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
TUESDAY. 

* EXPECT WIND CHILLS TO RANGE FROM 20 BELOW AND 30 BELOW ZERO
  BETWEEN MIDNIGHT AND 9 AM TUESDAY...WITH THE COLDEST WIND CHILLS
  OCCURRING AROUND 7 AM TUESDAY.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA
CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$
SD
3 follow-up statements
656 
WWUS43 KABR 120544
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CST MON JAN 11 2016

MNZ039-046-SDZ007-008-011-020>023-121345-
/O.CON.KABR.WC.Y.0002.160112T0600Z-160112T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1144 PM CST MON JAN 11 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
TUESDAY...

* EXPECT WIND CHILLS TO RANGE FROM 20 BELOW AND 30 BELOW ZERO
  THROUGH 9 AM TUESDAY...WITH THE COLDEST WIND CHILLS OCCURRING
  AROUND 7 AM TUESDAY.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA
CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$
352 
WWUS43 KABR 121002
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CST TUE JAN 12 2016

MNZ039-046-SDZ007-008-011-020>023-121600-
/O.CON.KABR.WC.Y.0002.000000T0000Z-160112T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
402 AM CST TUE JAN 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO
  UNTIL 10 AM THIS MORNING.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
809 
WWUS43 KABR 121605
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 AM CST TUE JAN 12 2016

MNZ039-046-SDZ007-008-011-020>023-121715-
/O.EXP.KABR.WC.Y.0002.000000T0000Z-160112T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1005 AM CST TUE JAN 12 2016

...WIND CHILL ADVISORY HAS EXPIRED...

BITTER COLD WIND CHILLS HAVE IMPROVED THANKS TO WARMING
TEMPERATURES THIS MORNING. HOWEVER...WIND CHILLS ARE EXPECTED TO
REMAIN BELOW ZERO THROUGH THE DAY.

CONTINUE TO TAKE PRECAUTIONS FOR THE COLD TEMPERATURES.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 11, 11:54 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 11, 11:54 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CST MON JAN 11 2016

.UPDATE...
ISSUED AT 1018 AM CST MON JAN 11 2016

A WEAK SHORTWAVE CURRENTLY OVER NORTH DAKOTA...WILL TRACK
SOUTHEASTWARD ACROSS THE EASTERN HALF OF THE CWA THIS AFTERNOON.
REGIONAL RADARS ARE SHOWING LIGHT SNOW OVER MUCH OF NORTH
DAKOTA...WHICH SHOULD PUSH INTO THIS CWA AROUND NOON. THIS SHOULD
BE A HIGH POP/LOW QPF EVENT AS SEVERAL OBS IN NORTH DAKOTA ARE
ONLY REPORTING A TRACE OF PCPN. PATCHING BLOWING SNOW LOOKS
POSSIBLE THIS AFTERNOON AS THE WINDS INCREASE TO 15 TO 25 MPH.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON)
ISSUED AT 352 AM CST MON JAN 11 2016

WEAK SHORTWAVE CURRENTLY MOVING SOUTHEAST ACROSS THE AREA. SEEING A
FEW PATCHES OF LIGHT SNOW DRIFTING SOUTHEAST AS WELL...JUST NOW
ENTERING NORTHERN SD. HAVE INCLUDED SOME SMALL POPS FOR THE NEXT FEW
HOURS AS THIS ENERGY MOVES THROUGH. VSBY IN KBIS WAS DOWN EARLIER
AND K7L2 STATION NORTH OF KMBG WAS REPORTING -SN EARLIER AS WELL.
WARM FRONT IS SET UP ACROSS WESTERN SD THIS MORNING WITH SHARP
TEMPERATURE CONTRAST NOTED IN OBS. 30 DEGREES IN KPHP WHILE KPIR IS
STILL 11.

LOW PRESSURE ALONG WITH WARM/COLD FRONT WILL ALL TRACK EAST-
SOUTHEAST ACROSS THE AREA TODAY. PUSH OF WARM AIR WILL MAKE IT CLOSE
TO THE JAMES VALLEY BEFORE BEING PUSHED SOUTHWARD AS THE PUSH OF
COLD AIR MOVES IN. HAVE DECREASED HIGHS OVER THE NORTHEAST CWA WHERE
WARMER AIR NEVER MAKES IT. COULD STILL SEE SOME LIGHT SNOW ACROSS
THE REGION AS WELL...BUT NOW IT APPEARS THE BEST CHANCE FOR THIS
WILL BE ACROSS THE FAR EASTERN CWA. ANOTHER SURGE OF ARCTIC AIR WILL
MOVE SOUTHWARD INTO THE AREA TONIGHT...BEHIND THE COLD FRONT.
TEMPERATURES WILL TANK AS 925 MB TEMPS FALL TO NEAR -20 DEGREES
CELSIUS ONCE AGAIN OVER THE FAR EASTERN CWA. WINDS WILL BECOME
BREEZY/GUSTY BEHIND THE FRONT LATER THIS AFTERNOON AND THIS EVENING
SO HAVE ADDED PATCHY BLOWING SNOW. THESE WINDS WILL PERSIST ACROSS
THE EASTERN CWA OVERNIGHT WHILE TEMPERATURES DROP BELOW ZERO. WIND
CHILL VALUES WILL FALL TO AROUND 25 BELOW ZERO SO A WIND CHILL
ADVISORY MAY BE NECESSARY. DID NOT ISSUE ANYTHING AT THIS POINT DUE
TO THE MARGINALITY OF EVENT AND THE UNCERTAINTY OF LINGERING CLOUD
COVER TONIGHT. IF CLOUDS LINGER ACROSS THE EAST...TEMPS/WIND CHILLS
WILL END UP BEING WARMER THAN FORECAST.

TEMPS LOOK TO REBOUND BY WEDNESDAY AS WARMER LOW LEVEL AIR AND
WESTERLY WINDS SPREAD OVER THE REGION. HIGHS ARE EXPECTED TO BE IN
THE 20S AND 30S FOR MOST LOCATIONS.

.LONG TERM...(WEDNESDAY EVENING THROUGH SUNDAY)
ISSUED AT 352 AM CST MON JAN 11 2016

THE STRONGLY MERIDIONAL PATTERN OF LATE GOES THROUGH A BIT OF A DE-
AMPLIFICATION EARLY IN THE PERIOD AS ENERGY FLOWS INTO THE WEST
COAST AND CRUSHES THE WESTERN CONUS RIDGE. HOWEVER...MOST OF THAT
ENERGY RIDES ACROSS THE SOUTHERN CONUS.  THE WESTERN CONUS RIDGE
REBOUNDS QUICKLY AS A PIECE OF THE EASTERN CANADA VORTEX DROPS SOUTH
INTO THE NORTHERN PLAINS.  THE ECMWF/GEM ARE MUCH MORE AGGRESSIVE
WITH THIS FEATURE MOVING SOUTH VS THE GFS...AND ARE THEREFORE MUCH
COLDER...WITH H85 TEMPS IN THE -25C RANGE BY SATURDAY.  GIVEN SOME
CONSISTENCY IN THE COLDER ECMWF...DID START THE TREND OF LOWERING
TEMPS FROM THE TOO MILD MODEL SUPER BLEND OVER THE UPCOMING
WEEKEND...BOTH HIGHS AND LOWS. AS FOR PCPN CHANCES...PROBABLY THE
BEST POTENTIAL FOR ANY MEASURABLE SNOW WILL BE THURSDAY NIGHT AND
FRIDAY AS THE INITIAL SURGE OF ARCTIC AIR BEGINS ACROSS THE FORECAST
AREA. HOWEVER...AM STILL NOT EXPECTING TOO MUCH IN THE WAY OF
ACCUMULATION AT THAT TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1142 AM CST MON JAN 11 2016

ANOTHER WEAK SHORTWAVE IS MOVG SWD THRU ND DURING THE MIDDAY HOURS
TODAY CREATING -SN ACROSS REPORTING STATIONS IN ND. EXPECTING
THIS -SN TO MOVE INTO SD AND ACROSS ALL OUR LOCAL TAF SITES THIS
AFTN INTO THIS EVENING. INCREASING NW WINDS WILL ACCOMPANY THIS
-SN AND REMAIN BREEZY THRU THIS EVENING. LOW END MVFR CIGS ARE
ANTICIPATED TO PREVAIL INTO THE EARLY OVRNGT BEFORE TRANSITIONING
TO VFR. KEPT VFR VSBYS IN THIS FCST ISSUANCE BUT A PERIOD OF MVFR
VSBYS IS POSSIBLE IN FALLING -SN AND GUSTY WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...VIPOND
Hazardous weather outlook, Jan 11, 4:19 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CST MON JAN 11 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CST MON JAN 11 2016 /319 AM MST MON JAN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY BLOWING SNOW IS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
THIS EVENING. ARCTIC AIR WILL MOVE BACK INTO THE REGION
TONIGHT...WITH WIND CHILL VALUES DROPPING INTO THE 15 BELOW TO 25
BELOW ZERO RANGE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS WILL RANGE FROM 15 BELOW TO 25 BELOW ZERO ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
MORNING HOURS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

Nearby

Wind Chill Advisories in South Dakota, 2016Wind Chill Advisories in Minnesota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.